| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Vertigo Episodes
February 2000

Q. I have been experiencing episodes of vertigo. It is worst when I lie down or get up. Sudden head movements, looking over my shoulder or up at the ceiling can also bring it on. Movements to the right seem worse. I have had no accidents or blows to the head. I have no other symptoms other than slight itchiness in my ears. My doctor is treating me for an inner ear infection with tetracycline and meclizine for the dizziness. My blood pressure is good, as is my heart rate. Is there a possibility this symptom could be indicative of something else?

A. Vertigo is a very difficult problem, both for the patient experiencing it as well as for those of us trying to treat it. Vertigo can be caused by a lot of different problems, all the way from mild infections to more serious diseases. Certainly your physician's approach is the one that is quite standard, since by far and away the most common causes of the vertigo are self-limited and easily treated with symptomatic medications, such as Meclizine.

Generally speaking, the vertigo lasts several days to up to a week or two, and the Meclizine can be very helpful in controlling the symptoms. Usually the vertigo "burns itself out." The main question, as you imply, is what causes the vertigo?

Vertigo associated with hearing loss and ringing in the ears is likely caused by Meniere's Disease. This is usually treated with a diuretic (water pill). Vertigo that is similar to yours is oftentimes due to an infection (usually viral), and the Meclazine is used until the disease runs its course.

Vertigo that lasts for more than a few weeks should be evaluated more closely with tests such as an audiogram (to check your hearing), balance tests, and perhaps some fancier tests looking at the structure of the brain involved with hearing.

Disclaimer Back to Ask the Medical Experts